Heavy Snow, Big Stone
- When
- March 20, 4:00 PM CST to March 21, 11:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An upper level disturbance coupled with an area of low pressure moving across the Central Plains brought widespread heavy snow during the nighttime and morning hours to west central Minnesota. Heavy snow of 12 to 17 inches fell across this area resulting in school delays and cancellations along with treacherous travel conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An upper level disturbance coupled with an area of low pressure moving across the Central Plains brought widespread heavy snow during the nighttime and morning hours to west central Minnesota. Heavy snow of 12 to 17 inches fell across this area resulting in school delays and cancellations along with treacherous travel conditions. Snowfall amounts included, 12 inches at Artichoke Lake, 13 inches at Browns Valley and Wheaton, and 17 inches at Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 20, 2:18 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT THU MAR 20 2008
.SHORT TERM...TONIGHT THROUGH 12Z SUNDAY.
FCST CHALLENGE THROUGH THE NEAR TERM CONTS TO BE IMPENDING WINTER
STORM...AND COVERAGE/AMOUNTS/TIMING OF SNOWFALL.
FIRST BAND OF MODERATE TO HEAVY SNOW NOW PUSHING THROUGH CWA. WITH
CLOUDS HOLDING TEMPS DOWN...NO LIQUID BEING REPORTED ALONG HIGHWAY
12 CORRIDOR WITH PCPN...ONLY SNOW. CURRENT BAND LINES UP PERFECTLY
WITH RUC 85H-7H FRONTOGENESIS LIFTING NORTH THROUGH CWA. BY 00Z
GFS SHOWS A COUPLED JET STRUCTURE...WITH ERN CWA BETWEEN LEFT EXIT
REGION SOUTH AND RIGHT ENTRANCE REGION TO THE NORTH. THIS SHOULD
HELP TO ENHANCE UPWARD MOTION THIS EVENING ACROSS THE AREA. RUC
SHOWS NEXT AREA OF 85H-7H FRONTOGENESIS MOVING INTO WRN SD
ATTM...AND ECHOS ARE INCREASING IN THIS AREA PER KUNR 88D. GFS
TAKES THIS AREA OF FRONTOGENESIS AND SLIDES IT
EAST...STRENGTHENING IT BY 06Z OVER CWA. WITH 285K AND 290K LAYERS
STILL SHOWING VERY STRONG NET ISEN OMEGA COUPLED WITH 3-4 G/KG
SPEC HUMIDITIES LIFTING NORTHWARD AND SFC DWPTS CURRENTLY IN THE
UPPER 20S TO LOWER 30S...AVAILABLE MOISTURE SHOULDNT BE AN ISSUE.
OF SOME CONCERN IS THAT BUFKIT SHOWS VERY STRONG OMEGA THOUGH THE
SNOW GROWTH COLUMN. WHEN CONSIDERED THE NEG EPV* AMOUNTS THAT
SETUP JUST ABOVE THE FRONTOGENESIS...CANT RULE OUT CONVECTIVE
BURSTS OF SNOW OVERNIGHT...MAINLY EAST OF THE JAMES RIVER VALLEY.
THESE BURSTS SHOULD BE CAPABLE OF PRODUCING UPWARDS OF 2/HR
SNOWS.
AS 7H TROF/LOW BEGINS TO TAKE NEG TILT TO FEATURE...WAA FORCING
REMAINS OVER THE ERN PART OF THE CWA THROUGH 18Z FRIDAY BEFORE
TAPERING OFF. 7H AND 85H THETA-E ANLYS BEAR THIS OUT...ALONG WITH
FORCING ON THE 285/290K LAYERS. HAVE LINGERED SNOWFALL ACROSS
THE EASTERN PART OF THE CWA A BIT LONGER THAN PREVIOUSLY THOUGHT.
ALSO HAVE LOWERED HIGHS A CATEGORY ACROSS THE EAST FOR FRIDAY
BASED ON EXPECTED SNOW AND CLOUDS.
ONE CONCERN FOR LATER SHIFTS WILL BE FOG FORMATION. WITH AS MUCH
MOISTURE THAT IS EXPECTED TO BE AROUND...ITS A GOOD POSSIBILITY
THAT FOG WILL DEVELOP ACROSS THE REGION. FOR NOW...HAVE LEFT
MENTION OUT UNTIL SNOWPACK IS DEFINED ALONG WITH MOISTURE ACCUM.
NEXT MINOR BOUNDARY DROPS SOUTHEAST THROUGH REGION
SATURDAY/SATURDAY EVENING. HAVE CONTINUED WITH LOW POPS FOR THIS
AS THE GFS 85H THETA-E ANLYS SHOWS A RIDGE DROPPING QUICKLY
THROUGH WITH A BRIEF BOUT OF WAA FORCING.
.LONG TERM...SUNDAY THROUGH THURSDAY
FORECAST CHALLENGES INCLUDE A NW FLOW CLIPPER SYSTEM WORKING
ACROSS THE REGION ON MONDAY/MONDAY NIGHT...ALONG WITH A GRADUAL
TRANSITION OF THE FLOW PATTERN TO A BROAD WESTERN CONUS LONGWAVE
TROF...INCLUDING SOME POTENTIAL FOR ANOTHER STORM SYSTEM OVER THE
CENTRAL AND NORTHERN PLAINS BY NEXT THURSDAY /DAY 7/. RIGHT
NOW...THERE IS NOT A LOT OF AGREEMENT AMONGST THE MEDIUM RANGE
MODELS...WHICH BREAK OUT IN TWO CAMPS OF THOUGHT. ONE CAMP OF
SOLUTIONS SAYS STORM SYSTEM NEXT WEEK...WHILE THE OTHER CAMP OF
SOLUTIONS SAYS ZONAL WNWRLY FLOW ALOFT AND A DRY MIDDLE OF NEXT
WEEK. SORTA TOUGH TO CARRY POPS AND WEATHER IN A SITUATION LIKE
THIS...SO BEYOND MONDAY/MONDAY NIGHT SLIGHT CHANCE POPS ACROSS THE
FAR NORTHEASTERN CWA FOR THE NW FLOW CLIPPER SYSTEM...AM CARRYING
A DRY FORECAST IN THE EXTENDED.
NO CHANGES TO MAX/MIN TEMPS AT THIS TIME...AS IT APPEARS A GRADUAL
WARMUP IS STILL IN STORE FOR SUNDAY THROUGH TUESDAY BEFORE A
BACKDOOR COLD FRONT TRIES TO WORK INTO THE FORECAST AREA FROM THE
NORTH WEDNESDAY AND WEDNESDAY NIGHT.
&&
.AVIATION...
THE EARLY SPRING SNOW STORM IS UNFOLDING...AS EVIDENCED BY THE
1/2SM IFR VISBY IN MODERATE SNOW RIGHT NOW ACROSS THE KMBG AND
KABR TERMINALS. KATY WILL BE FALLING DOWN INTO IFR FLT CAT IN
MODERATE SNOW SHORTLY AS WELL. THIS REDUCED VISBY IS FOLLOWING
THE LEAD BAND OF SNOW WORKING INTO THE NORTHEAST CORNER OF SOUTH
DAKOTA. KPIR HAS YET TO FULLY SATURATE THE COLUMN...LEAVING A BKN-
OVC MVFR CLOUD DECK IN PLACE. HOWEVER...KPIR IS WARM ENOUGH THAT
ANY PRECIPITATION FALLING THIS AFTERNOON OR THIS EVENING WILL BE
RAIN...NOT SNOW.
FOR TONIGHT...CONDITIONS WILL REMAIN IFR IN SNOW AT KABR/KATY AND
KMBG THROUGH THIS EVENING. KMBG MAY WARM ENOUGH INTO THIS EVENING
TO SEE SNOW MIX WITH OR CHANGE OVER TO RAIN BEFORE ENDING AROUND
06Z. KPIR SHOULD SEE SOME LIGHT RAINFALL THIS EVENING...BEFORE
PRECIPITATION ENDS AROUND 06Z. ALL THE BEST FORCING/LIFT AND
INSTABILITY WILL SHIFT TO THE EASTERN THIRD OF SOUTH DAKOTA BY 06Z
TONIGHT...STICKING AROUND THROUGH MID-MORNING ON FRIDAY BEFORE
SHIFTING EAST AND COMPLETELY OUT OF SOUTH DAKOTA FRIDAY AFTERNOON.
WITH WINDS GOING LIGHT OVERNIGHT AND PLENTIFUL MOISTURE AROUND IN
THE BOUNDARY LAYER...IFR LOW CLOUDS AND FOG ARE EXPECTED TO
DEVELOP ACROSS THE MISSOURI RIVER VALLEY TONIGHT...IMPACTING THE
KMBG AND KPIR TERMINALS. CONDITIONS ON FRIDAY ARE EXPECTED TO
GRADUALLY IMPROVE INTO MVFR BKN-OVC CIGS BY LATE IN THE DAY AS
WINDS SWITCH AROUND TO THE NORTHWEST.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY
FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT FRIDAY FOR
EDMUNDS-FAULK-MCPHERSON-SPINK.
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY
FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...HINTZ
LONG TERM...DORN
AVIATION...DORN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 506 AM CDT THU MAR 20 2008 SDZ003>005-009-010-015>017-033>037-045-048-051-211015- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 506 AM CDT THU MAR 20 2008 /406 AM MDT THU MAR 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RAIN AND SNOW MIX IS EXPECTED TO DEVELOP TODAY AS A SYSTEM MOVES INTO THE REGION...HOWEVER ANY SNOW WILL MELT ON THE GROUND. AS COLD AIR FILTERS IN BEHIND THE SYSTEM THIS EVENING...PRECIPITATION WILL CHANGE OVER TO ALL SNOW...AND BEGIN TAPERING OFF. THEREFORE LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-211015- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 506 AM CDT THU MAR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RAIN AND SNOW MIX IS EXPECTED TO DEVELOP TODAY AS A SYSTEM MOVES INTO THE REGION...HOWEVER MOST OF THE SNOW WILL MELT ON THE GROUND. AS COLD AIR FILTERS IN BEHIND THE SYSTEM THIS EVENING...PRECIPITATION WILL CHANGE OVER TO ALL SNOW. SNOW MAY BE HEAVY AT TIMES TONIGHT...WITH THE SISSETON HILLS AND GLACIAL LAKES REGION RECEIVING THE BULK OF SNOWFALL. ACCUMULATIONS THERE COULD REACH UPWARDS OF 7 INCHES...THOUGH MOST COMMUNITIES WILL SEE LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTOUR TO INTO FRIDAY...AND TAPER FROM WEST TO EAST DURING THE DAY. ADDITIONAL ACCUMULATION OF AN INCH OR TWO IS POSSIBLE FOR FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90639, 90640.